Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2018, 7:31 PM EDT for Sullivan County, Vigo County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 7:31 PM EDT (23:31 UTC)
- Expired
- May 15, 2018, 8:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 116 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WUUS53 KIND 152331
SVRIND
INC153-167-160015-
/O.NEW.KIND.SV.W.0012.180515T2331Z-180516T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
731 PM EDT TUE MAY 15 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Vigo County in west central Indiana...
Northeastern Sullivan County in southwestern Indiana...
* Until 815 PM EDT.
* At 730 PM EDT, a severe thunderstorm was located near Marshall,
Illinois, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Shelburn, Prairieton, Prairie Creek, Farmersburg,
Hymera, Fairbanks, Riley and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3931 8760 3934 8758 3934 8756 3935 8754
3935 8753 3944 8753 3940 8724 3912 8724
3921 8758 3922 8757 3924 8758 3925 8757
3925 8760 3928 8761 3930 8760 3931 8762
TIME...MOT...LOC 2330Z 284DEG 22KT 3935 8766
HAIL...1.50IN
WIND...60MPH
$$
CP1 follow-up statement
431
WWUS53 KIND 152351
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
751 PM EDT TUE MAY 15 2018
INC153-167-160015-
/O.CON.KIND.SV.W.0012.000000T0000Z-180516T0015Z/
Vigo IN-Sullivan IN-
751 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN VIGO AND NORTHEASTERN SULLIVAN COUNTIES...
At 750 PM EDT, a severe thunderstorm was located 9 miles southeast of
Marshall, Illinois, moving east at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Shelburn, Prairieton, Prairie Creek, Farmersburg, Hymera, Fairbanks,
Riley and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
&&
LAT...LON 3931 8760 3934 8758 3934 8756 3935 8754
3935 8753 3941 8753 3940 8724 3912 8724
3921 8758 3922 8757 3924 8758 3925 8757
3925 8760 3928 8761 3930 8760 3931 8762
TIME...MOT...LOC 2350Z 285DEG 19KT 3932 8755
HAIL...1.25IN
WIND...70MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:51 PM EDT, 40 minutes earlier.
Area forecast discussion, May 15, 6:51 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 651 PM EDT Tue May 15 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 358 PM EDT Tue May 15 2018 A front will meander about Indiana for the next several days, keeping chances for thunderstorms in the forecast off and on as waves moves along the front. Temperatures should remain above normal, but with the front sinking south of the area at times may be closer to normal than the last few days. && .NEAR TERM /This evening and Tonight /... Issued at 358 PM EDT Tue May 15 2018 Only a couple of thunderstorms across the forecast area currently this afternoon on radar. However expect to see coverage increase given the trends in hi res models and both a surface front/wind shift sinking through the area along with a separate pressure trough to its south. Given the warm moist air and these boundaries along with a weak upper wave approaching expect to see coverage increase late this afternoon and evening. Further development will likely be south of the area drenched earlier today, with northern parts of the forecast area seeing decreased temperatures and thus less instability under the full cloud cover. No big severe concerns given lack of strong forcing, but given the instability will have to monitor for an isolated damaging wind gust or small hail, as well as potential for brief spin-ups along those boundaries. As the night wears on, convection should sink further south and east as a wave moves out of the area. Near morning could see another wave moving in from the southwest bring chances up from the south again. && .SHORT TERM /Wednesday through Friday /... Issued at 358 PM EDT Tue May 15 2018 A front will sink south of the area on Wednesday. A wave moving along this front will allow for chances for thunderstorms across the southern half or so of the area on Wednesday, but by Wednesday evening the front settling south of the Ohio river should allow for only slight chances for storms across the far southern counties. Thursday afternoon chances could again increase as another wave could make its way along the front, but this should be out of the area by Thursday night. An upper low stalling out and washing out over the area could allow for increased chances for storms on Friday. None of these times are expected to be a washout at this point, and confidence in rain over any point at a given time is low. That said, instability over the area given the warm temperatures and adequate humidity will combine with the weak and meandering forcing to most likely produce widely scattered showers and storms daily. For temperatures, with the front likely settling to the south, highs will settle back into the lower 80s for the most part the next couple of days. Lows in the mid 50s to mid 60s will be common. && .LONG TERM /Friday Night Through Tuesday/... Issued at 253 PM EDT Tue May 15 2018 Models are close enough that the model blend initialization was accepted for most items. For now it appears that a lingering surface front in the vicinity combined with an upper wave will bring chances for rain to the area Saturday night through Sunday night. Another system could bring more rain to parts of the area later on Tuesday. However, confidence remains low as solutions keep changing as to when chances of rain will occur with the wave and where the surface front will be. Temperatures will remain above normal through the period. && .AVIATION /Discussion for 160000Z TAF Issuance/... Issued at 651 PM EDT Tue May 15 2018 A period of MVFR ceilings is possible late tonight into Wednesday morning...otherwise VFR conditions are expected. Convective coverage so far during the late afternoon and evening has been relatively isolated across the region as a diffuse frontal boundary slowly slides south. In the near term...will need to monitor a rather impressive and persistent supercell tracking through east central Illinois. Current extrapolation would bring this storm just south of KHUF between 00Z and 01Z and potentially could impact KBMG later in the evening if it holds together. Overall model performance has once again been subpar today with respect to convective coverage but considering the presence of the front along with a number of outflow boundaries...think it would be prudent to maintain a VCTS mention through the evening at all terminals except KLAF. Have also introduced a short tempo group at KHUF right out of the gate to account for any localized impacts from the storm currently approaching from the west. Should see scattered convection diminish overnight then redevelop during the day over southern portions of central Indiana as the frontal boundary settles near the Ohio River. Have very low confidence in anything more than isolated to scattered storms Wednesday afternoon with KBMG being the most likely terminal to potentially be impacted. Finally...model soundings remain consistent on a period with ceilings slipping into MVFR category north of the frontal boundary during the predawn hours into Wednesday morning before improving. Winds will be largely from the north-northeast through the period...with potential for variability in speed and direction near convection. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM...50 AVIATION...Ryan
Hazardous weather outlook, May 15, 12:44 PM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1244 PM EDT Tue May 15 2018 INZ021-028>031-035>049-051>057-060>065-067>072-161645- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1244 PM EDT Tue May 15 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered thunderstorms. Isolated severe storms are possible. Hazards: Damaging winds, large hail, frequent lightning and heavy rain. Timing: Thunderstorms are possible through tonight. The highest chances for severe thunderstorms will be late afternoon through evening. Discussion: A lingering front across the area will continue to bring chances for showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There will be chances for rain and thunderstorms every day for most areas of central Indiana, but severe weather looks unlikely. Frequent lightning and heavy rain are the main threats. Discussion: A nearly stationary boundary will slowly meander across the state through the rest of the week into the weekend bringing chances for rain showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... There is a low chance for spotter activation later this afternoon into this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 15, 2:00 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
200 PM EDT TUE MAY 15 2018
INZ031-151815-
Howard IN-
200 PM EDT TUE MAY 15 2018
...STRONG THUNDERSTORM MOVING THROUGH...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kokomo, moving east at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Kokomo, Greentown and Indian Heights.
LAT...LON 4056 8586 4041 8586 4041 8591 4042 8611
4056 8612 4057 8587
TIME...MOT...LOC 1800Z 266DEG 24KT 4052 8603
50Special weather statement, May 15, 3:44 PM EDT, 3 hours 47 minutes before
Special Weather Statement National Weather Service Indianapolis IN 344 PM EDT TUE MAY 15 2018 INZ037-039-046-047-152030- Hendricks IN-Boone IN-Hamilton IN-Marion IN- 344 PM EDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRICKS... NORTHWESTERN MARION...SOUTHEASTERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 430 PM EDT... At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near Brownsburg, or 18 miles northwest of Indianapolis, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Indianapolis, Carmel, Brownsburg, Zionsville, Pittsboro, Whitestown, Meridian Hills, Williams Creek and North Crows Nest. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3985 8650 3998 8653 4008 8619 3987 8612 TIME...MOT...LOC 1944Z 259DEG 28KT 3994 8641 TDUD
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:04 PM EDT | Special Weather Statement | IND | Tippecanoe | 26 min |
| May 15, 1:29 PM EDT | Special Weather Statement | IND | Howard | 31 min |
| May 15, 2:00 PM EDT | Special Weather Statement | IND | Howard | 15 min |
| May 15, 3:44 PM EDT | Special Weather Statement | IND | Boone | 46 min |
| May 15, 7:38 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.